Acne Vulgaris is one of the common dermatologic diseases and not treating it can lead to acne scars. Treating acne scars is difficult and expensive. There are many oral and topical drugs to treat acne. One of these is Accutane ( Isotretinoin or Roaccutane ) which is an effective drug but since it has considerable side effects , it should be reserved for the intractable, moderate to severe acne.
In recent volume of the Journal Watch in dermatology(21st May 2010) which is one of the creditable medical journals in the world , There is an article depicting an study which considers the relationship between the inflammatory bowel diseases and Accutane. Inflammatory bowel diseases include “ulcerative colitis” and the “Crohn’s disease “.
In ulcerative colitis the rectal mucosae are chronically inflamed and the inflammation goes up along the more proximal portions of the colon. The symptoms include diarrhea , fever , malabsorption, abdominal pain, urgency in evacuation, passing blood or mucus , and anal tenderness. Ulcerative colitis is characterized by intermittent courses of remission and exacerbation.
In Crohn’s disease any area of the digestive tract may be involved including colon or small intestine and the inflammation involves all the thickness of the gut wall ( it’s transmural ). The symptoms are different according to the intestinal part involved and include abdominal pain, fever, weight loss, complete or partial intestinal obstruction, malabsorption especially for some vitamins, fistulae ( any abnormal connection between different organs such as intestine and intestine , intestine and skin, intestine and bladder, intestine and vagina) , anal abscess, and diarrhea.
In previous studies the association between Accutane use and ulcerative colitis was not established. In this study , Accutane consumption was compared in 8189 patients with inflammatory bowel disease and 21832 healthy controls from which 60 (24 of those with inflammatory bowel disease and 36 of the healthy persons ) had used Accutane. The results showed an strong association between Accutane consumption and ulcerative colitis but not Crohn’s disease. This association was stronger with higher doses of Accutane and longer treatment periods.
The readers should note it’s right that according to this study the risk of ulcerative colitis increases following Accutane consumption but this is a rare complication. It’s obvious that following such a rare complication , dermatologists don’t discard such a useful medicine but we have better to quit the drug if there are any digestive symptoms and don’t start it again without a qualified gastroenterologist permission.